- Meet Consumers/Patients
|Newsletters: Managing Complications in HPN Consumers|
Managing Complications in HPN Consumers
Lyn Howard, MB, FRCP, FACP, Albany Medical Center
The following overview of HPN complications is excerpted from Gastroenterology, Volume 124, “Management of Complications...” by Howard, et. al., pages 1651-1661, © 2003 with permission from the American Gastroenterological Association. Below we will cover the infectious and mechanical complications; next issue we will conclude with metabolic complications. The original article contains additional background information as well as sections on psycho-social issues and referral to an intestinal failure center, and is available from www2.gastrojournal.org.
While HPN is a life-sustaining therapy for patients with severe digestive disorders, it brings with it a host of potential complications. Because home parenteral nutrition (HPN) patients are living at home, management of acute complications is initiated by the patient and their caregiver. This underscores the need for good initial training. To enhance this training, a patient-oriented HPN complication chart is available FREE to all HPN consumers and their clinicians from the Oley Foundation (click here) or call (800) 776-OLEY. The frequency of the different HPN complications is shown in Table 1.
Modified from DM Richards et al
HPN patients can have fever from many causes, but if no symptoms and signs point to other causes, the chief concern becomes catheter related sepsis. As shown in Table 1, adults have an episode of catheter sepsis on average once every 2 to 3 years. In children the frequency is 50% higher. Catheter sepsis rates are decreased in very long term HPN survivors.
Although septic events are rarely fatal, they are the most common type of catheter related infection (>80%) and the most frequent reason for hospital readmission so prevention is an important issue.
Factors which reduce catheter sepsis include the HPN training by an experienced nurse. This is best provided in a dedicated teaching center away from the distractions of the busy ward. Catheter disinfection with 2% chlorhexidine in alcohol is superior to 10% povidone iodine. Recurrent infection with staphylococcal organisms justifies the use of an antibiotic prevention lock (2 ml of 25 ug/ml vancomycin mixed with 2 ml of sodium heparin 10 units/ml). Most patients cover the catheter exit site with a permeable transparent dressing which helps to stabilize the line. It is not known if the dressing is truly essential for patients with a tunneled line and subcutaneous dacron cuff, once the exit site is healed. A formal randomized study would need several hundred HPN patients since HPN sepsis is a relatively infrequent event. This would require a large multicenter study. Most catheter infections occur through contamination of the catheter hub, seeding the proteinaceous biofilm that accumulates on the internal surface of the catheter. Interval use of fibrinolytic agents to remove this biofilm has been shown to reduce catheter sepsis and thrombosis (blood clot). Current studies are evaluating 2% taurolidine as an antimicrobial lock and an endoluminal brush for diagnosing catheter infection and clearing the biofilm.
Catheter sepsis classically presents with symptoms of fever, chills and lethargy which flare when the cycled infusion restarts. All HPN patients with suspected line sepsis need urgent clinical evaluation, a blood count and blood cultures from the line and a peripheral vein. If the patient appears sick and has leukocytosis and bandemia, hospital admission is appropriate. In 10-20% of septic patients, the white count is depressed. Sick patients and children are started immediately on antibiotics which are adjusted once the culture and sensitivity results are available. Catheters are not routinely removed because in long term HPN patients using up IV access sites becomes a serious issue. Figure 1 suggests a series of steps for the management of catheter sepsis. Sterilization of a catheter without removing it from the patient is usually attempted with staphylococcus coagulase negative and gram negative bacilli, but not with other organisms or polymicrobial infections because the risk of complications is too high. On rare occasions catheter sepsis has presented as endocarditis, an infected right atrial thrombus, renal failure, and osteomyelitis.
Much less common (15%) is a catheter exit site infection. This presents with redness and exudate, and cultures are usually positive for staphylococcal organisms. It can be cleared 60% of the time with topical antibiotics but catheter removal may be required if the infection keeps returning, especially if it is due to irritation from a partially extruded dacron cuff. Even rarer (2%) is a catheter tunnel infection. This presents with fever, redness and swelling along the subcutaneous course of the catheter. This invariably requires catheter removal.
Catheter occlusion occurs at a rate of 0.071 episodes per year (Table 1). It often starts as a fibrin sheath that grows around the intravascular portion of the catheter, sometimes acting as a one-way valve preventing withdrawal of blood but permitting infusion of the nutrient solution. Eventually the sheath or a blood clot causes complete catheter occlusion. Occasionally infused fluid, unable to reach the vein lumen, flows back between the sheath and the catheter to the exit site. This situation can only be differentiated from a subcutaneous catheter break by a radioopaque dye study. Catheters partly or completely occluded with fibrin can usually be reopened by a fibrinolytic agent (1-2 mg of alteplase, in 3-5 ml of diluent instilled for a dwell time of 40 minutes). Less commonly, catheters are occluded by waxy deposits from infused lipid, which can be cleared by 3 ml of 70% ethanol solution, or by crystalline deposits, which can be cleared by 3 ml of 0.1N HCL.
Catheters may grow into the vein wall and this presents as chest pain. A dye study demonstrates the lack of free mobility of the catheter tip in the vein. Catheters can also migrate into smaller veins causing phlebitis (inflammation of the blood vessel) and pain.
Catheter tears are most common near the hub. Repair kits are not always available so persons traveling with HPN should take a repair kit with them. The diaphragm of a subcutaneous port is eventually fenestrated (perforated) by multiple needle sticks (>2000) especially if needle placement is over aggressive and the needle tip is burred on the posterior metal surface of the port.Fenestration presents as blood when the needle is withdrawn and later with subcutaneous swelling and redness when the infusion starts. This requires port replacement. A small leak is not always evident on a dye study.
Catheter induced central vein thrombosis (blockages in a major vein) and pulmonary emboli (small pieces of clots that have broken off and obstruct the blood supply of the lung) are detected clinically with a frequency of 0.027 episodes per catheter year. It may occur in association with catheter sepsis and secondary infection of the thrombus can be a cause of recurrent fever that is difficult to diagnose and which requires long term antibiotic treatment akin to endocarditis.
Central vein thrombosis is more likely in patients with a coagulopathy (history of clotting problems), for example the cancer and mesenteric vein thrombosis patient. Prophylactic use of low dose warfarin (1-2 mg/day, INR rarely prolonged — which implies no serious risk of bleeding) is justified in patients at risk for thrombosis and this should be increased to full therapeutic anticoagulation if central vein thrombosis or pulmonary embolism occurs. Anticoagulation has to be closely monitored in short bowel patients because of their variable absorption of warfarin. Using a parenteral multivitamin containing vitamin K makes anticoagulation therapy extremely difficult.
The addition of regular heparin to the parenteral solution is not recommended because of its effect of increasing bone resorption and because anticoagulation would lapse when the patient cycled off their infusion. In the rare patient who cannot be stabilized on warfarin, a subcutaneous injection of long acting heparin every 12 hours is justified.
2/6/2017 » 2/10/2017
Feeding Tube Awareness Week
2/18/2017 » 2/21/2017
Oley exhibit at A.S.P.E.N.'s Clinical Nutrition Week